Skip Navigation LinksSkip Navigation Links
Centers for Disease Control and Prevention
Safer Healthier People
Blue White
Blue White
bottom curve
CDC Home Search Health Topics A-Z spacer spacer
Blue curve MMWR spacer

Niacin Intoxication from Pumpernickel Bagels -- New York

On April 27, 1983, 14 (20%) of 69 persons attending a brunch had acute onset of rash, pruritis, and sensation of warmth. The illness was of relatively short duration, with an incubation period of approximately 30 minutes after consumption of one or more pumpernickel bagels served at the brunch. Of 25 persons who ate the bagels, 14 (56%) became ill, whereas none of the 44 persons who did not eat pumpernickel bagels became ill. The bagels had been produced at a local bagel factory from a batch of dough originally prepared on April 23.

A review of reports from the hospital emergency room serving the area revealed that an emergency-room visit was made by one person with similar symptoms on April 24 and by two other persons on April 27. All three had eaten pumpernickel bagels made from the same batch of dough.

Because the pumpernickel bagels were very light in color, the ingredients were suspected. Investigation revealed that, in an attempt to enrich the pumpernickel flour, a large quantity of niacin had been added, apparently from an improperly labeled container. Laboratory studies revealed 60 times the normal level of niacin in the pumpernickel flour. On the basis of these data, each bagel contained approximately 190 mg of niacin; the recommended dietary allowance for niacin is 6.6 mg/1000 calories or about 13 mg/day for the average adult (1). Measures have been taken to assure proper labeling of all ingredient containers in the bagel factory. Reported by J Sevchick, M Guerrette, E George, PhD, New York State Dept of Agriculture and Markets, J Campana, S Redmond, MD, JL Nitzkin, MD, Monroe County Health Dept, C Reiffler, MD, Student Health Svcs, University of Rochester, K Martin, MD, Emergency Dept, The Genesee Hospital, Rochester, D Eiseman, New York State Dept of Agriculture and Markets, J Guzewich, R Rothenberg, MD, State Epidemiologist, New York State Dept of Health; Div of Field Svcs, Epidemiology Program Office, Epidemiology Branch, Div of Nutrition, Center for Health Promotion and Education, CDC.

Editorial Note

Editorial Note: Acute ingestion of excessive amounts of niacin (nicotinic acid, one of the B-complex vitamins), such as in this instance, can produce an acute syndrome of cutaneous vasodilation of the face and trunk, pruritus and sensation of heat (2). Gastrointestinal distress has also been noted. Although alarming, these symptoms usually resolve spontaneously over several hours without sequelae. Outbreaks of this syndrome have previously been reported in association with inappropriate food additive use (3) or with mislabeled food ingredient containers (4). An unusual color of the implicated food was also noted in the latter outbreak.

Excessive, chronic use of high doses of niacin, which may occur in persons taking large amounts of vitamins, has been related to the occurrence of hepatitis (5).


  1. Food and Nutrition Board, National Research Council. Recommended dietary allowances. National Academy of Sciences, Washington, D.C., 1980.

  2. Mosher LR. Nicotinic acid side effects and toxicity: a review. Amer J Psychiatry 1970;126:1290-6.

  3. Press E, Yeager L. Food "poisoning" due to sodium nicotinate--report of an outbreak and a review of the literature. Am J Public Health 1962;52:1720-8.

  4. CDC. Illness associated with high levels of niacin in cornmeal--Illinois. MMWR 1981;30:11-2.

  5. Patterson DJ, Dew EW, Gyorkey F, Graham DY. Niacin hepatitis. South Med J 1983;76:239-42.

Disclaimer   All MMWR HTML documents published before January 1993 are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to

Page converted: 08/05/98


Safer, Healthier People

Morbidity and Mortality Weekly Report
Centers for Disease Control and Prevention
1600 Clifton Rd, MailStop E-90, Atlanta, GA 30333, U.S.A


Department of Health
and Human Services

This page last reviewed 5/2/01